Wisconsin, 2017Hail and Lightning Strike in Wisconsin, April 20, 2017
April 20, 2017 · NWS GRB · 2 events in 2 counties and zones
Thunderstorms that moved across Wisconsin produced heavy rainfall and hail. ).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that moved across Wisconsin produced heavy rainfall and hail. The storms dopped penny size hail in Manitowoc (Manitowoc Co.), and lightning from one of the storms caused a house fire northwest of Appleton, in Ellington (Outagamie Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 19, 9:05 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 19, 9:05 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1005 PM CDT Wed Apr 19 2017
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Thursday
Issued at 252 PM CDT Wed Apr 19 2017
Several issues will need to be dealt with over the next 24 hours
centered around the passage of a low pressure system, associated
warm and cold fronts. Main concern will be heavy rain with most of
northeast WI expected to see around an inch of precipitation.
There is also a marginal risk of severe thunderstorms over parts
of central/east-central WI tonight. This will all be followed by
lingering light rain showers and cooler temperatures on Thursday.
The 19z MSAS surface analysis showed an area of high pressure
stretched from Ontario southward into the Great Lakes. Meanwhile,
the aforementioned area of low pressure was located over the
central Plains with a warm front extended eastward across northern
MO. Visible satellite imagery indicated that some of the pesky low
clouds had mixed out over parts of northeast WI this afternoon,
however middle and higher clouds ahead of the surface low are
already overspreading the state, thus any clearing would be brief.
The surface low is forecast to track northeast across the Midwest
this evening and reach central WI by 12z Thursday. This a little
farther north which will allow the warm front to lift into our
southern tier of counties (Wautoma-Manitowoc) during the late
night hours. As the surface low/warm front approach, expect to see
a band of showers/thunderstorms move across WI under very strong
lift/low-level moisture transport. PW values climb into the
1.00-1.25" range tonight, thus locally heavy rainfall is expected
with most locations receiving between 0.75-1.25" of rain. Will
continue with an ESF product for the heavy rain and also mention
in the HWO. As for the severe threat, the slight northward shift
of the surface low/warm front would allow more of an unstable air
mass to reach parts of central and east-central WI tonight. CAPES
could approach 400 J/KG with 0-6km bulk shear values > 50kts. An
isolated strong thunderstorm is possible with large hail or
damaging winds being the primary threats.
The surface low moves east-northeast through the rest of eastern
WI Thursday morning before departing toward eastern Lake Superior
or northern Lower MI Thursday afternoon. A cold front will
accompany the surface low with winds eventually switching to the
west-northwest. In addition to these surface features, a mid-level
shortwave trough is progged to push into the region Thursday
afternoon to keep a level of forcing over northeast WI. Models
continue the precipitation chances over the entire forecast area
during the morning hours, then focus additional chances mainly
over the north in the afternoon where better wrap-around/
deformation zone to exist. The west-northwest winds will also draw
CAA into WI, therefore temperatures should be at or below normal
with readings only around 40 degrees far north, lower to middle
50s over parts of central/east-central WI.
.LONG TERM...Thursday Night Through Wednesday
Issued at 252 PM CDT Wed Apr 19 2017
A small chance for some lingering precipitation will remain in the
north early Friday as the low pressure system exits the region.
There will be a small chance to see some snow or a wintry mix as
temperatures aloft and near the surface drop below freezing.
Surface high pressure then develops as a mid level ridge moves in
behind the cold front. This should keep conditions dry and mostly
clear for a pleasant weekend with some sunshine. Forcing along the
northern border of Wisconsin Sunday night into Monday may be
strong enough to produce a few isolated showers with possible rain
or snow showers into very early Monday, with little to no
accumulation.
The next system then approaches as a cold front moves through the
region Monday evening. Rain is likely over much of the area, with
a chance to transition to some snow showers in the north as
temperatures drop into Tuesday morning. A weak surface ridge will
follow as this system exits Tuesday evening which should clear out
the area until the next round of precipitation follows on
Wednesday.
Temperatures overall will be within a few degrees of normal during
this period. Highs should be mostly in the 50s with a brief touch
into the 60s on Saturday and lows will generally be in the middle
to upper 30s.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1005 PM CDT Wed Apr 19 2017
Rain with isolated thunderstorms will continue to spread over much
of the state overnight. Cigs lower from vfr to mvfr as rain moves
in. Cigs will deteriorate further to LIFR/IFR conditions overnight
into Thursday morning. Rain and cyclonic flow Thursday will
continue to produce mainly MVFR/IFR cigs with periods of light
rain. Rain expected to diminish Thursday evening from southwest to
northeast as the low pressure system departs eastward.
&&
.MARINE...
Issued at 252 PM CDT Wed Apr 19 2017
An area of low pressure is forecast to slowly strengthen as it
moves toward WI tonight. As the pressure gradient begins to
tighten, easterly winds will increase over eastern Wisconsin
later tonight and Thursday morning. Gale force wind gusts are
expected near Death's Door and around the northern portion of
Door County during this period. Therefore, a Gale Warning remains
in effect for the central Bay of Green Bay and the Lake Michigan
nearshore waters north of Sturgeon Bay. Farther south closer to
the low, winds will gust to 20 to 25 knots along with higher
waves. A small craft advisory remains in effect for the rest of
the zones starting tonight and lasting through Thursday night for
the Lake Michigan nearshore zones.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....AK
LONG TERM......Uhlmann
AVIATION.......TDH
MARINE.........AK
Hazardous weather outlook, Apr 19, 2:17 PM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
317 PM CDT Wed Apr 19 2017
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
317 PM CDT Wed Apr 19 2017
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
There is a marginal risk of severe thunderstorms this evening,
mainly south a line from Wausau to Kewaunee. The main threats
would be large hail and damaging winds. Significant rainfall is
expected tonight with most locations receiving at least one inch
of precipitation. If you are in a flood prone area, be sure to
monitor the latest forecasts and statements concerning potential
river flooding.
Some rivers and streams in central and far northeast Wisconsin are
near or above bankfull and running fast. Be sure to use extra
caution near rivers and streams.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
No widespread hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight. Please report any hail,
gusty winds or heavy rainfall to the National Weather Service in
Green Bay. Your reports are greatly appreciated.
LMZ521-522-541>543-202030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
317 PM CDT Wed Apr 19 2017
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Conditions hazardous to small craft are expected this evening,
due to gusty easterly winds and high waves. In addition, gale
force winds are expected across northern Door County.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
Conditions hazardous to small craft remain possible through
Thursday night, as well as Monday into Tuesday.
Kallas/Uhlmann
In the hours before
Special weather statement, Apr 19, 7:50 PM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
850 PM CDT WED APR 19 2017
WIZ030-035-036-045-200315-
Marathon WI-Waushara WI-Wood WI-Portage WI-
850 PM CDT WED APR 19 2017
...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING CENTRAL
WISCONSIN THIS EVENING...
At 846 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Fairchild to 8 miles
west of Black River Falls to near Dakota. Movement was east at 35
mph.
A few storms may produce up to one half inch hail and wind gusts to
40 mph.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Weston,
Rib Mountain, Mosinee, Abbotsford and Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized street flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4503 9031 4503 9020 4512 9020 4509 8924
4424 8922 4398 8932 4398 8960 4425 8960
4425 9032
TIME...MOT...LOC 0146Z 257DEG 29KT 4467 9094 4428 9102 4389 9143
TDHSpecial weather statement, Apr 19, 9:50 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1050 PM CDT Wed Apr 19 2017
WIZ035>037-045-200700-
Wood-Portage-Waupaca-Waushara-
1050 PM CDT Wed Apr 19 2017
...THUNDERSTORMS WITH TORRENTIAL RAINFALL OVER CENTRAL
WISCONSIN...
At 1045 pm CDT, Doppler radar was tracking a cluster of strong
thunderstorms over central Wisconsin, moving east at 35 mph.
The stronger storms will be south of line from Wisconsin Rapids
to Waupaca. The strongest storms are also expected to be east of
the area after 100 am early Thursday morning.
The storms will be capable of producing torrential rainfall and
frequent lightning. Motorists may encounter rapidly reduced
visibilities and ponding of water on area roadways. A few storms
may also produce small hail and wind gusts up to 45 mph.
WIZ038>040-048>050-200700-
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
1050 PM CDT Wed Apr 19 2017
...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING EAST
CENTRAL WISCONSIN LATE EVENING AND EARLY THURSDAY MORNING...
At 1045 pm CDT, Doppler radar was tracking a cluster of strong
thunderstorms over central Wisconsin, moving east at 35 mph. The
storms will begin to be move into east central wisconsin after
1100 pm.
The storms will be capable of producing torrential rainfall and
frequent lightning. Motorists may encounter reduced visibilities
and ponding of water on area roadways. A few storms may also produce
small hail and wind gusts up to 45 mph.
TDH
Local storm report, Apr 19, 11:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1210 AM CDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL NEW LONDON 44.38N 88.75W
04/20/2017 E0.25 INCH WAUPACA WI TRAINED SPOTTER
PEA SIZE HAIL AND HEAVY RAINFALL.
&&
MGLightning, Outagamie
- When
- April 20, 12:30 AM CST
- Where
- Outagamie County, 1.38 mi S of Stephensville
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 44.350, -88.580
Lightning stuck a gas meter outside a home, causing it to ignite. The fire caused considerable heat and smoke damage to the home and displaced its two residents.
Hail, Manitowoc
- When
- April 20, 12:33 AM CST
- Where
- Manitowoc County, 0.5 mi E of Manitowoc
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -87.660
Penny size hail fell in Manitowoc as a thunderstorm passed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, April 20 to 25, 20171 injured · $3.5 million · 2 events
- Tornado and Hail in Indiana, April 20, 2017$50,000 · EF1 · 5 events
- Flooding in New York, April 20 to 23, 2017$110,000 · 9 events
- Hail and Damaging Winds in Wisconsin, April 20, 2017$74,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 20 to 21, 2017$22,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, April 20, 2017$25,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Missouri, April 20, 2017$47,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 20, 2017$25,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Michigan, April 20, 2017$16,000 · 1 in hail · 2 events
- Winter Weather in Wyoming, April 20 to 21, 20175 events
- Flooding in New York, April 20 to 21, 2017$9,000 · 4 events
- Marine Thunderstorm Winds in Lake Michigan, April 20, 201764 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691792, 691787.